Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS San Angelo, TX

October 21, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 21, 2017, 10:59 PM CDT for 4 counties in Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 10:59 PM CDT (03:59 UTC)
Expired
Oct 21, 2017, 11:45 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 6 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 11:08 PM CDTHAIL 1Abilene, TXQUARTER SIZE HAIL IN SOUTH ABILENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 7:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS54 KSJT 220359
SVRSJT
TXC059-253-417-441-220445-
/O.NEW.KSJT.SV.W.0239.171022T0359Z-171022T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1059 PM CDT SAT OCT 21 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Callahan County in west central Texas...
  Southeastern Jones County in west central Texas...
  Shackelford County in west central Texas...
  Northeastern Taylor County in west central Texas...

* Until 1145 PM CDT

* At 1059 PM CDT, a severe thunderstorm was located 11 miles east of
  Nugent, or 12 miles southwest of Albany, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Albany around 1125 PM CDT. 
  Ibex around 1140 PM CDT. 

Other locations impacted by this severe thunderstorm include Impact,
US-283 Near The Callahan-
Shackelford County Line, Lake Fort Phantom Hill, Kirby Lake, McCarty
Lake and US-180 Near The Shackelford-Stephens County Line.

This includes Interstate 20 between Mile Markers 278 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 9909 3251 9911 3244 9912 3225 9996
      3269 9975 3296 9910
TIME...MOT...LOC 0359Z 251DEG 28KT 3264 9949 

HAIL...1.00IN
WIND...60MPH
 
$$

Daniels
1 follow-up statement
731 
WWUS54 KSJT 220410
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1110 PM CDT SAT OCT 21 2017

TXC059-253-417-441-220445-
/O.CON.KSJT.SV.W.0239.000000T0000Z-171022T0445Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
1110 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CALLAHAN...SOUTHEASTERN JONES...SHACKELFORD AND
NORTHEASTERN TAYLOR COUNTIES...

At 1109 PM CDT, a severe thunderstorm was located 7 miles southwest 
of Albany, moving east at 30 mph. A trained spotter reported quarter 
size hail in Abilene at 1108 PM. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Albany around 1125 PM CDT. 
  Ibex around 1140 PM CDT. 

Other locations impacted by this severe thunderstorm include Impact,
US-283 Near The Callahan-
Shackelford County Line, Lake Fort Phantom Hill, Kirby Lake, McCarty
Lake and US-180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 9909 3251 9911 3244 9912 3225 9996
      3269 9975 3296 9910
TIME...MOT...LOC 0409Z 251DEG 28KT 3267 9940 

HAIL...1.00IN
WIND...60MPH
 
$$

Daniels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:14 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 21, 8:14 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
814 PM CDT Sat Oct 21 2017

.UPDATE...

Severe thunderstorm watch number 505 now in effect through 2 AM
Sunday morning, for most of the Big Country and, the norther4n two
Heartland counties, and Runnels county. Just sent a new zone
forecast package to include a watch headline for those counties.

&&

.PREV DISCUSSION... /issued 647 PM CDT Sat Oct 21 2017/

AVIATION...
/00Z TAFS/

Look for VFR conditions to dominate through 00Z tomorrow, with
thunderstorms along and ahead of a cold front this evening and
later tonight. Expect the cold front at the Abilene terminal
around 05Z and at the San Angelo terminal about an hour later.

PREV DISCUSSION... /issued 313 PM CDT Sat Oct 21 2017/

SHORT TERM...
(Tonight and Sunday)

.Severe Storms Possible This evening...

An upper level trough and associated cold front will be the main
focus in the short term, with the potential for some severe storms
later this evening.

At the surface this afternoon, a cold front was moving south and
currently located across the southern Panhandle into northwest
Oklahoma. A diffuse dryline/surface trough extended south across the
eastern Low Rolling Plains and eastern Permain Basin. West Central
Texas was located in the warm sector with good low level southerly
flow. Also, good instability across the area with MLCAPES of
2500 J/KG. At the upper levels, a strong trough was located
across the central and southern Rockies, with large scale ascent
starting to increase across the Southern Plains.

Expect scattered to numerous thunderstorms across mainly northern
and eastern sections of West Central Texas tonight. The Hi Res
models(HRRR, Texas Tech WRF) indicate scattered storms developing
along the cold front and moving east across parts of the Big Country
this evening. More isolated storms are possible further south along
the dryline, mainly west of Sweetwater to San Angelo to Ozona line
for late this afternoon and early evening. The HRRR model is the
most aggressive with this possible development of convection. A few
storms may be severe this evening, mainly across the Big Country, as
vertical shear improves along with the instability. The main hazards
will be large hail, damaging winds and dangerous lightning. After
midnight, a line of storms are likely along the cold front across
the Heartland and Northwest Hill Country. A few strong storms are
still possible. For Sunday, expect a quiet forecast with gusty north
winds for a few hours.  Highs will be in the 70s.

21

LONG TERM...
(Sunday night-Thursday)

Expect a roller coaster of temperature this week as two cold
fronts impact West Central Texas. The second cold front expected
later this week may be the strongest of the season. Mostly dry
weather is expected this week.

Temperatures rebound on Monday into the lower to mid 80s after
chilly morning lows in the 40s Sunday night. Then, a reinforcing
cool front and associated surface high builds into the region
Monday night. This will result in cool afternoon highs in the low
to mid 70s Tuesday with morning lows again in the 40s on
Wednesday. Afternoon highs climb into upper 70s Wednesday, and
into the mid and upper 80s by Thursday.

(Friday-Saturday)

The GFS is more similar to the ECMWF solution with respect to the
upper level and surface features. Both models now show an
amplified ridge building just off the the Pacific Northwest coast by
Friday. Models also prog a deep upper trough developing over the
middle of the country and extending south into Texas. This type of
upper flow should unleash the first Canadian front of this fall
season into Texas.

the two models show this front reaching West Central Texas by
Friday morning. Afternoon high temperatures next Friday and
Saturday may only reach the 60s. Morning lows on Saturday may drop
into the upper 30s to near 40. We'll continue to monitor the
models as they continue to get a better handle on this potential
Canadian Cold frontal surge.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  73  47  82 /  50   5   0   0
San Angelo 	 55  76  46  84 /  40   5   0   0
Junction 	 58  77  41  83 /  60   5   0   0
Brownwood 	 56  75  43  83 /  80   5   0   0
Sweetwater 	 53  73  50  81 /  20   5   0   0
Ozona      	 55  75  43  81 /  40   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 21, 2:45 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
245 PM CDT Sat Oct 21 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
245 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may develop ahead of a dryline late this
afternoon and early evening generally west of a Sweetwater,
San Angelo to Ozona line. The main hazard will be damaging winds
and large hail.

Strong to severe thunderstorms will be possible this evening and
overnight ahead of a cold front that will move south across the
area. The most favored area for severe storms will be along and
north of Interstate 20 this evening. The primary hazards will be
large hail and damaging winds, although an isolated tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be necessary this evening,
primarily north of Interstate 20.

In the hours before

Special weather statement, Oct 21, 9:31 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
931 PM CDT SAT OCT 21 2017

TXZ099-220315-
Throckmorton TX-
931 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THROCKMORTON COUNTY
UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 11 miles northeast of Throckmorton, moving east at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern
Throckmorton County, including the following locations: The
Intersection Of US-380 And Highway 222.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3305 9895 3317 9945 3340 9938 3339 9896
TIME...MOT...LOC 0231Z 278DEG 51KT 3331 9905

Daniels
Special weather statement, Oct 21, 9:54 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
954 PM CDT SAT OCT 21 2017

TXZ113-114-220330-
Shackelford TX-Jones TX-
954 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES AND WESTERN
SHACKELFORD COUNTIES UNTIL 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or near Anson, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nugent around 1005 PM CDT.
  Lueders around 1010 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Big
Country Baptist Assembly, Lake Fort Phantom Hill, Truby, Stith and
The Intersection Of US-180 And Farm Road 600.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3253 10001 3274 10002 3293 9954 3261 9934
TIME...MOT...LOC 0253Z 252DEG 40KT 3269 9983

Daniels
Special weather statement, Oct 21, 10:15 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1015 PM CDT SAT OCT 21 2017

TXZ099-114-220345-
Throckmorton TX-Shackelford TX-
1015 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1045 PM CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Albany, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Griffin around 1035 PM CDT.

Other locations impacted by this storm include The Intersection Of
US-283 And Ranch Road 209, US-183 Near The Throckmorton-
Stephens County Line and US-180 Near The Shackelford-
Stephens County Line.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3296 9895 3295 9900 3295 9910 3270 9910
      3269 9948 3295 9951 3308 9895
TIME...MOT...LOC 0314Z 244DEG 22KT 3282 9935

Daniels
Special weather statement, Oct 21, 10:29 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1029 PM CDT SAT OCT 21 2017

TXZ113-114-220415-
Shackelford TX-Jones TX-
1029 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES AND WESTERN
SHACKELFORD COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anson, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Anson around 1035 PM CDT.
  Hawley around 1040 PM CDT.
  Abilene around 1050 PM CDT.
  Lueders and Nugent around 1055 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Big
Country Baptist Assembly, Lake Fort Phantom Hill, Truby, McCarty Lake
and The Intersection Of US-180 And Farm Road 600.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3259 10007 3283 10008 3291 9937 3253 9929
TIME...MOT...LOC 0329Z 266DEG 40KT 3269 9998

Daniels
Special weather statement, Oct 21, 10:44 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1044 PM CDT SAT OCT 21 2017

TXZ099-114-220415-
Throckmorton TX-Shackelford TX-
1044 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Griffin, or 9 miles northeast of Albany,
moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Shackelford
and southeastern Throckmorton Counties, including the following
locations: US-183 Near The Throckmorton-Stephens County Line and
US-180 Near The Shackelford-Stephens County Line.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3296 9896 3295 9910 3256 9909 3254 9929
      3291 9938 3303 9895
TIME...MOT...LOC 0344Z 251DEG 28KT 3283 9918

Daniels
Special weather statement, Oct 21, 10:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1051 PM CDT SAT OCT 21 2017

TXZ113-114-127-128-220415-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
1051 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
SOUTHWESTERN SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 1115
PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dyess AFB, or near Abilene, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Potosi around 1105 PM CDT.
  Hamby around 1110 PM CDT.
  Clyde around 1115 PM CDT.

Other locations impacted by this storm include Impact and Kirby Lake.

This includes Interstate 20 between Mile Markers 275 and 307.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3225 9998 3252 9989 3259 9947 3236 9936
TIME...MOT...LOC 0351Z 251DEG 28KT 3243 9980

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:01 PM CDTSpecial Weather StatementSJTHaskell, Throckmorton44 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor51 min
Oct 21, 7:46 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton44 min
Oct 21, 8:14 PM CDTSpecial Weather StatementSJTJones46 min
Oct 21, 8:26 PM CDTSpecial Weather StatementSJTJones34 min
Oct 21, 8:29 PM CDTSevere Thunderstorm WarningSJTThrockmorton46 min
Oct 21, 8:42 PM CDTSpecial Weather StatementSJTHaskell48 min
Oct 21, 8:49 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton41 min
Oct 21, 8:52 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton38 min
Oct 21, 9:23 PM CDTSpecial Weather StatementSJTThrockmorton37 min
Oct 21, 9:29 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton46 min
Oct 21, 9:31 PM CDTSpecial Weather StatementSJTThrockmorton44 min
Oct 21, 9:54 PM CDTSpecial Weather StatementSJTJones36 min
Oct 21, 10:15 PM CDTSpecial Weather StatementSJTShackelford30 min
Oct 21, 10:29 PM CDTSpecial Weather StatementSJTJones, Shackelford46 min
Oct 21, 10:44 PM CDTSpecial Weather StatementSJTShackelford31 min
Oct 21, 10:51 PM CDTSpecial Weather StatementSJTTaylor24 min
Oct 21, 11:44 PM CDTSpecial Weather StatementSJTCallahan46 min
Oct 22, 12:35 AM CDTSpecial Weather StatementSJTCallahan40 min
Oct 22, 3:06 AM CDTSpecial Weather StatementSJTSan Saba39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.